Jan. 23, 2004: The Food and Drug Administration (FDA) has launched a national education campaign to provide advice on the safe use of over-the-counter (OTC) pain relief products. FDA's campaign focuses on the OTC pain and fever reducers that contain acetaminophen and non-steroidal anti-inflammatory drugs (NSAIDs), which include products such as aspirin, ibuprofen, naproxen sodium and ketoprofen.
Our Comments: We applaud the FDA for its educational campaign on the safe use of OTC products for pain. But will it help?
We are looking at a large bottle of acetaminophen. It is Tylenol. The name is in large letters on the label. The warnings on the label are in print at most one-sixth that size. We cannot read the warnings without our glasses and, even with them, the warnings are not easy or inviting to read. How many people have read the label? Have you?
Some years ago, one of us became anemic. The culprit was ibuprofen, which was causing low-grade bleeding from the gastrointestinal tract. For arthritis we had been taking a couple of Advil tablets up to three times a day (within the limits on the label). What was NOT on the label what the fact that Advil can cause stomach bleeding, particularly in senior citizens.
The FDA Commissioner Mark B. McClellan says: "We want to remind consumers who take these products that it's important to follow current dosing and label directions carefully."
Then, why doesn't the FDA require the warnings on the label of OTC pain products to be legible? And why doesn't the FDA require the labels to contain the key cautions?
We would submit that OTC pain products like Tylenol and Advil are very useful but they can be, and often prove, to be unsafe. The FDA and the makers of these products can help make them safer.
- Tylenol Liver Damage
- Nonsteriodal Antiinflammatory Drugs (NSAIDs)
- Over-The-Counter Drugs - How To Read The Label
- acetaminophen, Tylenol
- Getting Most Out Of Pharmacy Visit
FDA Launches Consumer Campaign on Safe Use of OTC Pain Products
The Food and Drug Administration (FDA) today launched a national education campaign to provide advice on the safe use of over-the-counter (OTC) pain relief products.
"Pain relievers and fever reducers are safe drugs when used as directed, but they can cause serious problems when used by people with certain conditions or those who are taking specific medicines," said FDA Commissioner Mark B. McClellan, M.D., Ph.D. "We want to remind consumers who take these products that it's important to follow current dosing and label directions carefully."
FDA's nationwide campaign focuses on the OTC pain and fever reducers that contain acetaminophen and non-steroidal anti-inflammatory drugs (NSAIDs), which include products such as aspirin, ibuprofen, naproxen sodium and ketoprofen.
"'Read labels carefully, be sure you are getting the proper dose, and check with your doctor or pharmacist to be sure that you can use these drugs safely," said Dr. McClellan.
Many OTC medicines sold for different uses have the same active ingredient. For example, a cold-and-cough remedy may have the same active ingredient as a headache remedy or a prescription pain-reliever. To minimize the risks of an accidental overdose, consumers should avoid taking multiple medications that contain the same active ingredient at the same time.
Acetaminophen is an active ingredient found in more than 600 OTC and prescription medicines, such as pain relievers, cough suppressants and cold medications. It is safe and effective when used correctly, but taking too much can lead to liver damage, and even death. The risk for liver damage may be increased in consumers who drink three or more alcoholic beverages per day while using acetaminophen-containing medicines.
NSAIDs are common pain relievers that are also used to relieve fever and minor aches and pains. Examples of NSAIDs are aspirin, ibuprofen, naproxen sodium, and ketoprofen. These products can cause stomach bleeding with an increased risk in consumers who are over 60, are taking prescription blood thinners, are taking steroids or have a history of stomach bleeding. NSAIDS may also increase the risk of reversible kidney problems in consumers with preexisting kidney disease, or who are taking a diuretic (water pill).
The FDA's consumer educational campaign will include: 1) an OTC pain reliever brochure to be distributed in pharmacies, and by health care providers, 2) a "matte release" newspaper article to be distributed to 10,000 community papers across the country, 3) a reprint of "Use Caution With Pain Relievers", an FDA Consumer magazine article that will be distributed at national healthcare conferences and available for reprinting in health related publications and 4) two print public service ads that will be sent to approximately 100 major magazines. All of these materials are available on the web at http://www.fda.gov/cder/drug/analgesics/default.htm.
The campaign will provide advice on how to avoid inadvertently taking more than the recommended doses of these medicines and outline underlying health conditions that increase risk.
In September 2002, FDA's Non-Prescription Drugs Advisory Committee recommended changes to labeling of certain OTC drug products, including acetaminophen and NSAIDS. They advised that these changes are needed to better inform consumers about the ingredients in these products and possible side effects caused by improper use. In addition to this new consumer outreach effort, FDA will consider changing the labeling of these products to further bolster their safe use. FDA is reviewing various changes to labeling for these ingredients that better reflect the latest scientific knowledge about OTC oral pain relievers.
The FDA recommends that consumers talk with healthcare professionals or pharmacists if they have questions about using an OTC medicine and especially before using them in combination with dietary supplements or OTC or prescription medicines.
Source: FDA News Release # P04-04, January 22, 2004